Alert archive / Wisconsin / Frost Advisories in 2020

Frost Advisory 3, NWS Milwaukee, WI

May 12, 202013 counties in Wisconsin

NWS Milwaukee, WI issued this frost advisory at May 12, 2020, 2:29 PM CDT for 13 counties in Wisconsin. It took effect at May 13, 2020, 12:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 12, 2020, 2:29 PM CDT (19:29 UTC)
In effect from
May 13, 2020, 12:00 AM CDT
Expired
May 13, 2020, 8:00 AM CDT
In force
8 hr
Issued by
NWS Milwaukee, WI

Counties Dodge County, WI, Fond du Lac County, WI, Green Lake County, WI, Jefferson County, WI, Kenosha County, WI, Marquette County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Sheboygan County, WI, Walworth County, WI, Washington County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 36 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WWUS73 KMKX 121929
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
229 PM CDT Tue May 12 2020

...LAST NIGHT OF FROST EXPECTED...

WIZ046-047-051-052-058>060-064>066-070>072-130330-
/O.NEW.KMKX.FR.Y.0003.200513T0500Z-200513T1300Z/
Marquette-Green Lake-Fond du Lac-Sheboygan-Dodge-Washington-
Ozaukee-Jefferson-Waukesha-Milwaukee-Walworth-Racine-Kenosha-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, 
Sheboygan Falls, Howards Grove, Oostburg, Beaver Dam, Waupun, 
Mayville, West Bend, Germantown, Hartford, Mequon, Cedarburg, 
Grafton, Watertown, Fort Atkinson, Jefferson, Waukesha, 
Brookfield, New Berlin, Menomonee Falls, Muskego, Milwaukee, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
229 PM CDT Tue May 12 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
WEDNESDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Portions of east central, south central and southeast 
  Wisconsin.

* WHEN...From midnight tonight to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
594 
WWUS73 KMKX 130150
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
850 PM CDT Tue May 12 2020

...LAST NIGHT OF FROST EXPECTED...

WIZ046-047-051-052-058>060-064>066-070>072-131200-
/O.CON.KMKX.FR.Y.0003.200513T0500Z-200513T1300Z/
Marquette-Green Lake-Fond du Lac-Sheboygan-Dodge-Washington-
Ozaukee-Jefferson-Waukesha-Milwaukee-Walworth-Racine-Kenosha-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, 
Sheboygan Falls, Howards Grove, Oostburg, Beaver Dam, Waupun, 
Mayville, West Bend, Germantown, Hartford, Mequon, Cedarburg, 
Grafton, Watertown, Fort Atkinson, Jefferson, Waukesha, 
Brookfield, New Berlin, Menomonee Falls, Muskego, Milwaukee, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
850 PM CDT Tue May 12 2020

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of east central, south central and southeast 
  Wisconsin.

* WHEN...From midnight tonight to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
298 
WWUS73 KMKX 131003
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
503 AM CDT Wed May 13 2020

...FROST WILL MELT QUICKLY THIS MORNING...

WIZ046-047-051-052-058>060-064>066-070>072-131300-
/O.CON.KMKX.FR.Y.0003.000000T0000Z-200513T1300Z/
Marquette-Green Lake-Fond du Lac-Sheboygan-Dodge-Washington-
Ozaukee-Jefferson-Waukesha-Milwaukee-Walworth-Racine-Kenosha-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, 
Sheboygan Falls, Howards Grove, Oostburg, Beaver Dam, Waupun, 
Mayville, West Bend, Germantown, Hartford, Mequon, Cedarburg, 
Grafton, Watertown, Fort Atkinson, Jefferson, Waukesha, 
Brookfield, New Berlin, Menomonee Falls, Muskego, Milwaukee, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
503 AM CDT Wed May 13 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost formation
  early this morning.

* WHERE...Portions of east central, south central and southeast 
  Wisconsin.

* WHEN...Until 8 am this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
DDV
774 
WWUS73 KMKX 131247
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
747 AM CDT Wed May 13 2020

...Temperatures Warming Up This Morning...

WIZ046-047-051-052-058>060-064>066-070>072-131400-
/O.EXP.KMKX.FR.Y.0003.000000T0000Z-200513T1300Z/
Marquette-Green Lake-Fond du Lac-Sheboygan-Dodge-Washington-
Ozaukee-Jefferson-Waukesha-Milwaukee-Walworth-Racine-Kenosha-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, 
Sheboygan Falls, Howards Grove, Oostburg, Beaver Dam, Waupun, 
Mayville, West Bend, Germantown, Hartford, Mequon, Cedarburg, 
Grafton, Watertown, Fort Atkinson, Jefferson, Waukesha, 
Brookfield, New Berlin, Menomonee Falls, Muskego, Milwaukee, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
747 AM CDT Wed May 13 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have warmed enough to let any lingering frost to
melt. Thus, the Frost Advisory has been allowed to expire.

$$
Wood

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this frost advisory went out at May 12, 12:43 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 12, 12:43 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1243 PM CDT Tue May 12 2020

.UPDATE...The forecast is on track for today and tonight. The lake
breeze continues to move inland this afternoon. Some high clouds
will increase late tnt-Wed AM as WAA aloft begins. Temps may cool
enough tnt for another Frost Advisory over ern WI and toward
central WI.

&&

.AVIATION(18Z TAFS)...VFR conditions this afternoon through Wed.

&&

.PREV DISCUSSION... (Issued 1003 AM CDT Tue May 12 2020)

UPDATE...The lake breeze is currently developing along the
lakeshore and should move into the inland counties by mid
afternoon. Mostly sunny skies will continue as a large sfc ridge
shifts ewd across WI this afternoon into the early evening. High
temps for today will range from near 60F well inland to upper 40s
at the lakefront.

MARINE...A large sfc ridge of 30.3 inches will move ewd across
Lake MI this evening. A sfc trough of 29.7 inches over the Great
Plains will approach WI and Lake MI for Wed-Thu, then move across
the lake Thu nt. Breezy sely will develop during this time and
veer to a modest swly wind by Thu afternoon and nwly wind for late
Thu nt. For the nearshore waters from Sheboygan to Winthrop
Harbor, a Small Craft Advisory may be needed from Wed afternoon
into Thu AM for 3 to 5 foot waves.

PREV DISCUSSION... (Issued 605 AM CDT Tue May 12 2020)

UPDATE...No changes to forecast at this time.

PC

AVIATION(12Z TAFS)...VFR with mostly clear skies today into this
evening. Overall light wind regime. Will see an onshore flow develop
this afternoon, as lake breeze circulation evolves. Some mid/high
level clouds may increase a bit overnight.

PC

PREV DISCUSSION... (Issued 333 AM CDT Tue May 12 2020)

SHORT TERM...

Today And Tonight...Forecast Confidence Is Medium To High.

A clear, dry and chilly airmass is in place, with high pressure
slowly retreating from WI heading into tonight. Going frost/freeze
headlines look good at the outset here. Should see plenty of
sunshine with temps rebounding into the low/mid 50s. Lake breeze
formation looks likely.

As the high shifts away tonight, we start a return flow,
especially at 850/925 millibars. Surface winds likely to remain on
the lighter side. Later in the night, as the warm air advection
increases, some mid/high level cloud cover may work in. Some
frost potential tonight, especially in parts of the east and
north, where any cloud increase would be later in the night.

Wednesday Through Thursday Night...Forecast Confidence Is Medium.

Southeast winds should pick up on Wednesday, as warm air advection
starts to ramp up across the area. The dry southeasterly flow in
the low levels should keep most of Wednesday dry, with increasing
clouds. Onshore winds should keep 50s near the lake, with lower
60s well inland.

Models then are showing focused warm air advection over the area
Wednesday night into early Thursday morning, with a strengthening
southwesterly low level jet nose pointing into or toward the area.
Plenty of deep moisture moves into the area during this time, and
will bring a period of showers. Forecast soundings are showing
mainly skinny CAPE or elevated CAPE during this time, so kept some
thunder mention.

NAM/ECMWF then gradually push the cold front southeast across the
area Thursday, before shifting to the southeast by Thursday
evening. GFS is slower with the frontal movement and keeps more
QPF over the area Thursday into Thursday evening. Prefer the
NAM/ECMWF trend for this forecast. Mild temperatures should occur
Thursday, with the warm air advection push into the area.

Low level frontogenesis response provides enough upward vertical
motion to continue periods of showers Thursday, perhaps lingering
in the far southeast Thursday evening. Enough skinny CAPE to
continue the thunder mention as well during this period, though
lapse rates are not all that steep. CIPS Analog Severe Probability
Guidance suggests a small hail/wind risk centered at 00Z Friday in
the area, though would need more instability to keep updrafts
going. Deep layer shear is decent during this time.

GEFS plumes suggest a decent amount of rainfall is possible
Wednesday night into Thursday evening, with up to 1.50 inches
possible in the southern parts of the area, lower to the north.
WPC Superensembles and other ensemble QPF are trending in this
direction as well. Given how dry the area has been recently, this
would be welcome rainfall.

LONG TERM...

Friday Through Friday night...Forecast Confidence Is Medium.

Models are in pretty good agreement with high pressure moving east
across the region Friday into Friday night, which should bring
quiet weather to the area. PoPs in the forecast Friday night
probably will need removal if this dry trend continues. Mild
temperatures inland are expected, with lower 70s forecast. Onshore
winds will keep cooler values near the lake.

Saturday Through Monday...Forecast Confidence Is Medium.

This period still is showing timing and placement differences with
the low pressure system moving northeast through the region over
the weekend. The GFS is quicker than the ECMWF and keeps the low
track from northern Missouri into lower Michigan Saturday and
Saturday night. The ECMWF moves from the central Plains into
norther Lower Michigan Saturday into Sunday, which brings the warm
sector into southern Wisconsin Saturday night into Sunday morning.

There is a decent 500 mb shortwave trough that moves northeast
through the region with the surface low, so there is decent upward
vertical motion expected. Continued decent PoPs for the weekend
period, until better model agreement is seen. Kept thunder mention
going as well. Mild temperatures should linger during this
period.

Models generally show a rather amplified 500 mb ridge developing
over the region early next week. This would allow for high
pressure to move east of the region Monday, with south to
southwest winds and warm air advection to develop. This should
bring warm, summer-like temperatures into the region early next
week, as ensembles are suggesting a rather small spread in
temperature range possibilities.

AVIATION(09Z TAF UPDATES)...

VFR with mostly clear skies today into this evening. Overall
light wind regime. Will see an onshore flow develop this
afternoon, as lake breeze circulation evolves. Some mid/high
level clouds may increase a bit overnight.

MARINE...

High pressure will move across the western Great Lakes through
the afternoon and evening. A lake breeze is expected to develop
this afternoon. South to southeast winds will increase Wednesday
into Thursday, as warmer air moves into the region with the high
off to our east. A Small Craft Advisory may be needed at some
point during this period.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Gehring
Today/Tonight and Aviation/Marine...Collar
Wednesday THROUGH Monday...Wood
Hazardous weather outlook, May 12, 7:51 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
751 AM CDT Tue May 12 2020

WIZ046-047-051-052-056>060-062>072-131300-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
751 AM CDT Tue May 12 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

More frost is possible later tonight, as lows drop into the lower
to middle 30s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are chances for thunderstorms at times Wednesday night
through Thursday evening, and again over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-131300-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
751 AM CDT Tue May 12 2020

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are chances for thunderstorms at times Wednesday night
through Thursday evening, and again over the weekend.

Winds and waves may approach Small Craft Advisory levels
Wednesday night into Thursday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-131300-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
751 AM CDT Tue May 12 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are chances for thunderstorms at times Wednesday night
through Thursday night across the southern portion of the lake,
and again over the weekend.

Wood
www.weather.gov/mkx

Nearby

Frost Advisories in Wisconsin, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.